Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Charleston, WV

August 19, 2005Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 19, 2005, 7:50 AM EDT for Mingo County, West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 7:50 AM EDT (11:50 UTC)
Expired
Aug 19, 2005, 11:45 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 90 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 8:20 AM EDTFLASH FLOODChattaroy, WVWATER IN HOMES ALONG DANS BRANCH NEAR BORDERLAND. WATER IN HOMES ALONG BUFFALO CREEK NEAR CHATTAROY. SEVERAL ROADS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 191154
FFWRLX
WVC059-191545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
750 AM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MINGO COUNTY IN WEST VIRGINIA

* UNTIL 1145 AM EDT.

* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL   
ESTIMATES OF 1 TO 2 INCHES IN THE LAST HOUR HAVE MOVED OVER REGIONS 
THAT RECEIVED HEAVY RAINFALL IN THE LAST 24 HOURS. RADAR INDICATES 
THAT SOME AREAS HAVE RECEIVED OVER 4 INCHES IN THE LAST 24 HOURS. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH   
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING   
INCLUDE...GILBERT CREEK...WILLIAMSON...CHATTAROY...DELBARTON...  
HINCH...PIE...RED JACKET...KERMIT AND MATEWAN.

A FLASH FLOODING WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND 
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE 
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242

$$

25
3 follow-up statements
000 
WGUS71 KRLX 191223
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
823 AM EDT FRI AUG 19 2005

WVC059-191545-
MINGO WV-
823 AM EDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM EDT FOR MINGO 
COUNTY...

AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE OF THE AREAS RECEIVING THE HEAVIEST RAINFALL WAS AROUND AND 
JUST NORTH OF WILLIAMSON...INCLUDING CHATTAROY...GOODMAN...AND 
CINDERELLA. RADAR INDICATES 3 TO 4 INCHES HAVE FALLEN IN THE LAST 3 
HOURS. PERSONS ALONG BUFFALO CREEK...SOUTH FORK...SUGARTREE 
CREEK...WILLIAMSON CREEK...AND SYCAMORE CREEK SHOULD MOVE TO HIGHER 
GROUND IMMEDIATELY. THIS IS A DANGEROUS SITUATION AND WATER WITH 
RISE VERY RAPIDLY...PERSONS IN THE AREA SHOULD ACT IMMEDIATELY AND 
MOVE TO HIGHER GROUND. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242

$$

RPY
000 
WGUS71 KRLX 191338
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
917 AM EDT FRI AUG 19 2005

WVC059-191545-
MINGO WV-
917 AM EDT FRI AUG 19 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM EDT FOR MINGO 
COUNTY...

ALTHOUGH RAIN HAS STOPPED IN MANY AREAS...RAINFALL EARLIER WAS HEAVY 
ENOUGH TO CONTINUE TO PRODUCE FLOODING. IN PAST 26 HOURS ENDING AT 9 
AM THIS MORNING...5.65 INCHES OF RAIN HAS FALLEN IN WILLIAMSON. 
RADAR INDICATES AREAS AROUND WILLIAMSON HAVE RECEIVED SIMILAR 
AMOUNTS. SIGNIFICANT FLOODING HAS ALREADY BEEN REPORTED ALONG 
BUFFALO CREEK...AND CAN ALSO BE EXPECTED ALONG SOUTH 
FORK...SUGARTREE 
CREEK...WILLIAMSON CREEK...AND SYCAMORE CREEK...INCLUDING THE 
COMMUNITIES OF CINDERELLA AND GOODMAN. 

MOTORISTS SHOULD BE AWARE THAT FLOODING PROBLEMS ARE POSSIBLE ON 
HIGHWAY 14...AND HIGHWAY 52 FROM CINDERELLA TO THE TUG FORK. 

OTHER AREAS THAT MAY RECEIVE FLOODING INCLUDE BUT ARE NOT LIMITED TO 
PIE...HINCH...RED JACKET... AND DELBARTON.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242

$$

RPY
000 
WGUS71 KRLX 191537
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1137 AM EDT FRI AUG 19 2005

WVC059-191615-
MINGO WV-
1137 AM EDT FRI AUG 19 2005

...THE FLASH FLOOD WARNING FOR MINGO COUNTY IS BEING ALLOWED TO 
EXPIRE AT 1145 AM EDT...

HEAVY RAIN HAS ENDED ACROSS MINGO COUNTY...AND FLOOD WATERS ARE 
RECEDING. THEREFORE...THE FLASH FLOOD WARNING FOR MINGO COUNTY IS 
BEING ALLOWED TO EXPIRE. 

WATER WAS REPORTED IN HOMES ALONG DANS BRANCH NEAR BORDERLAND AND 
ALONG BUFFALO CREEK NEAR CHATTAROY. 

MOTORISTS SHOULD CONTINUE TO BE CAREFUL AS WATER OR DEBRIS COULD 
STILL BE ON SOME ROADWAYS. 

THE NATIONAL WEATHER SERVICE IS MONITORING THE POSSIBILITY OF 
ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL LATE THIS AFTERNOON AND 
TONIGHT. WITH THE GROUND ALREADY SATURATED FROM RAINS LAST 
NIGHT...ADDITIONAL HEAVY RAINFALL COULD CAUSE FLOODING PROBLEMS. THE 
NATIONAL WEATHER SERVICE WILL CLOSELY MONITOR THIS SITUATION...AND 
ISSUE WATCHES OR WARNINGS AS NECESSARY.

LAT...LON 3747 8231 3752 8194 3757 8184 3786 8242

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:48 AM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 19, 6:48 AM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
648 AM EDT FRI AUG 19 2005

.SHORT TERM (REST OF TODAY)...

INCREASED POPS FOR THE MORNING ACROSS SOUTHERN SECTIONS AS
WEAKENING BUT STILL POTENT MCS LEFTOVERS HEAD TOWARDS AREA. STILL
EXPECT A DECREASE IN COVERAGE/INTENSITY BY 15Z BUT WILL BE
WATCHING FOR WATER PROBLEMS OVER THE NEXT FEW HOURS.

&&

.AVIATION...

INCLUDED MVFR PRECIP MENTION THIS MORNING AT HTS/CRW/BKW. ONLY
CONFIDENT AT HTS OF ANY SUSTAINED THUNDER...THINK CB MENTION AT
BKW/CRW SHOULD HANDLE SPOTTY THUNDER THERE. COVERAGE OF
PRECIPITATION SHOULD DECREASE BY 15Z...LEAVING MOSTLY VFR
CONDITIONS FOR THE AFTERNOON AS REMAINING FOG/LOW CLOUDS LIFT.
SPOTTIER STORMS THIS AFTERNOON MERITS ANOTHER CB MENTION IN
TAFS...WILL MONITOR TRENDS FOR HIGHER THREAT. THIS ACTIVITY SHOULD
DIE DOWN AFTER SUNSET...BUT WOULD NOT BE SHOCKED IF MCS ACTIVITY
KEEPS RAINFALL GOING WELL INTO THE NIGHT. IN ANY CASE...STRATUS
SHOULD BE FAVORED OVER FOG ONCE AGAIN AS WINDS ABOVE THE SURFACE
REMAIN FAIRLY STRONG.

&&

.PREVIOUS DISCUSSION...
(ISSUED 340 AM EDT FRI AUG 19 2005)

SHORT TERM (TODAY)...

BOUNDARY HANGING OUT ACROSS SOUTHERN WEST VIRGINIA THIS MORNING.
EARLIER CONVECTION HAS FIZZLED...BUT NOCTURNAL ACTIVITY CONTINUES TO
FIRE ALONG BOUNDARY INTO EASTERN KENTUCKY.  AS WEAK WAVES CONTINUE
TO TRAVEL ALONG BOUNDARY...BELIEVE SOUTHERN PORTIONS OF CWA WILL BE
UNDER THE GUN FOR A FEW HOURS THIS MORNING UNTIL CONVECTION REACHES
ITS USUAL MINIMUM AROUND 14Z.  WENT WITH HIGH CHANCE/LOW LIKELY POPS
EARLY...TAPERING TO LOW CHANCE/SLIGHT CHANCE BY LATE MORNING.

DEPENDING ON AMOUNT OF CLOUD COVER REMAINING THIS AFTERNOON...PLENTY
OF CAPE (2000-3000 J/KG) COULD BE REALIZED IF HEATING IS ABLE TO
OCCUR.  ABUNDANT MOISTURE (2+ INCH PWATS) AND LINGERING BOUNDARY
POINT TO HEAVY RAIN POTENTIAL THIS AFTERNOON ACROSS SOUTHERN
COUNTIES.  MORE DISCRETE STORMS ACROSS THE NORTH COULD PRODUCE
ISOLATED SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. ALL IN
ALL...A DIFFICULT AND BUSY PERIOD TO FORECAST WITH MESOSCALE
INFLUENCES PLAYING A LARGE ROLE.

GIVEN CLOUD COVER...WET GROUND...AND EXPECTED RAINS...THINK MAV HAS
THE BETTER IDEA IN GENERAL ON AFTERNOON HIGHS.  ACTUALLY WENT A
DEGREE OR TWO BELOW TO THE SOUTH GIVEN THICKER CLOUDS...AND CLOSER
TO NUMBERS IN THE NORTH.

LONG TERM (TONIGHT THROUGH THURSDAY)...

PW(S) ABOVE 2 INCHES ACROSS SRN COUNTIES THIS EVENING.  NEED TO
WATCH FOR TRAINING OF CONVECTION...TRIGGERED BY LEFTOVER W/E
BOUNDARY...AND POSSIBLE FLASH FLOODING.  SOMEWHAT DRIER AIR TRIES TO
REACH INTO OUR EXTREME NRN COUNTIES OVERNIGHT..BEFORE RETREATING
BACK NE BY SATURDAY MORNING.

NAM THE FASTEST ON PUSHING DEEPER MOISTURE THRU...AHEAD OF THE FRONT
ITSELF.  00Z GFS SLOWER...WITH CANADIAN EVEN SLOWER.  NAM
LIKELY TOO FAST...BUT STILL WANTED TO INCREASE POP AFTER 18Z
SATURDAY FOR CONVECTION OUT AHEAD OF THE FRONT IN WESTERN COUNTIES.
FIGURING FRONT ITSELF NEAR CRW AROUND 12Z SUNDAY.  WILL HOLD ONTO
SOME LINGERING SHOWERS SUNDAY MORNING CKB-CRW ON S/E.

STILL FIGURING ON FRESHER AIR MOVING SE DURING SUNDAY AFTERNOON.

LOWERED MAX TEMP SLIGHTLY ON SATURDAY WITH WETTER GROUND.

PREVIOUS DISCUSSION...
(ISSUED 135 AM EDT FRI AUG 19 2005)

AVIATION...

PLENTY OF LOW LEVEL MOISTURE IN PLACE...BUT BROKEN CLOUD COVER AND
DECENT WINDS ABOVE THE BOUNDARY LAYER COMPLICATE THE FORECAST
OVERNIGHT. WENT WITH A MIX OF MVFR/IFR CONDITIONS AS I EXPECT
VARYING CONDITIONS GIVEN OCCASIONAL BREAKS IN CLOUDS AND SOME
MEASURE OF MIXING DUE TO WIND. CONCERNED ABOUT ACTIVITY DEVELOPING
ALONG BOUNDARY IN INDIANA...WONDER IF SOME OF IT COULD REACH AT
LEAST THE WESTERN TERMINALS BEFORE CONVECTIVE MINIMUM TIME AROUND
12Z. PUT A SHRA TEMPO WITH CB MENTION AT WESTERN SITES FOR NOW BUT
WILL MONITOR. WENT WITH ANOTHER CB MENTION DURING THE DAY WITH
PLENTY OF INSTABILITY PRESENT...BUT TIMING AT THIS POINT IS IFFY.
EXPECTING GENERALLY VFR/BORDERLINE MVFR IN HAZE DURING THE DAY
OUTSIDE OF STORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...CL
AVIATION...CL
Hazardous weather outlook, Aug 19, 5:07 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT FRI AUG 19 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200915-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
507 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA...
SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND NORTHERN
AND CENTRAL WEST VIRGINIA. THE PRIMARY THREAT WILL BE DAMAGING
WIND GUSTS.

WITH A LINGERING WARM FRONTAL BOUNDARY AND ABUNDANT
MOISTURE...THUNDERSTORMS ARE EXPECTED TO PRODUCE DOWNPOURS IN MANY
AREAS. LOCALIZED WATER PROBLEMS MAY RESULT IF THUNDERSTORMS TRAIN
OVER ANY ONE PARTICULAR LOCATION. THE GREATEST THREAT FOR THESE
PROBLEMS LIES ACROSS SOUTHERN WEST VIRGINIA...BUT ANY LOCATION
COULD SEE EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR SATURDAY
ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST
VIRGINIA...AGAIN WITH THE MAIN THREAT BEING WIND GUSTS.

ISOLATED WATER PROBLEMS WILL CONTINUE TO BE A POSSIBILITY THROUGH
SATURDAY NIGHT...UNTIL A COLD FRONT SWEEPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.